Alert archive / Virginia / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 381, NWS Morristown, TN

August 18, 2011Russell County, Wise County, Virginia

NWS Morristown, TN issued this severe thunderstorm warning at Aug 18, 2011, 4:41 PM EDT for Russell County, Wise County, Virginia. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 18, 2011, 4:41 PM EDT (20:41 UTC)
Expired
Aug 18, 2011, 5:15 PM EDT
In force
34 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Russell County, VA, Wise County, VA

The radar

The Jackson,KY radar (KJKL), 112 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 4:56 PM EDTTSTM WND DMGCoeburn, VADISPATCH REPORTED ONE INCH HAIL IN COEBURN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.7 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2011-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 257 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2011-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
257 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
1327 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

807 
WUUS54 KMRX 182041
SVRMRX
VAC167-195-182115-
/O.NEW.KMRX.SV.W.0381.110818T2041Z-110818T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
441 PM EDT THU AUG 18 2011

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RUSSELL COUNTY IN SOUTHWEST VIRGINIA...
  WISE COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 515 PM EDT

* AT 435 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 10
  MILES EAST OF WISE...AND MOVING SOUTHEAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF RUSSELL
  AND WISE COUNTIES...INCLUDING THE FOLLOWING LOCATIONS... ST. PAUL
  AND CASTLEWOOD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3699 8241 3699 8238 3696 8235 3699 8231
      3692 8213 3678 8221 3677 8234 3689 8240
      3691 8255 3703 8246
TIME...MOT...LOC 2041Z 317DEG 6KT 3693 8241

$$
2 follow-up statements
059 
WWUS54 KMRX 182055
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
455 PM EDT THU AUG 18 2011

VAC167-195-182115-
/O.CON.KMRX.SV.W.0381.000000T0000Z-110818T2115Z/
RUSSELL VA-WISE VA-
455 PM EDT THU AUG 18 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR WISE AND RUSSELL COUNTIES...

AT 452 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR COEBURN...OR 11 MILES EAST OF WISE...MOVING SOUTHEAST AT
5 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF RUSSELL
  AND WISE COUNTIES...INCLUDING THE FOLLOWING LOCATIONS... ST. PAUL
  AND CASTLEWOOD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO GROUND 
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! 
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH 
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE 
ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3699 8241 3699 8238 3696 8235 3699 8231
      3692 8213 3678 8221 3677 8234 3689 8240
      3691 8255 3703 8246
TIME...MOT...LOC 2054Z 317DEG 6KT 3691 8239

$$
637 
WWUS54 KMRX 182118
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
518 PM EDT THU AUG 18 2011

VAC167-195-182125-
/O.EXP.KMRX.SV.W.0381.000000T0000Z-110818T2115Z/
RUSSELL VA-WISE VA-
518 PM EDT THU AUG 18 2011

...THE SEVERE THUNDERSTORM WARNING FOR WISE AND RUSSELL COUNTIES HAS
EXPIRED...

THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED JUST BELOW SEVERE 
LEVELS. THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE. 

HOWEVER...A FEW STRONG THUNDERSTORMS HAVE RECENTLY DEVELOPED BETWEEN 
WISE AND COEBURN. RADAR INDICATED VERY LITTLE MOVEMENT WITH THESE 
STORMS.

LAT...LON 3699 8241 3699 8238 3696 8235 3699 8231
      3692 8213 3678 8221 3677 8234 3689 8240
      3691 8255 3703 8246
TIME...MOT...LOC 2115Z 317DEG 6KT 3688 8236

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 3:49 PM EDT, 52 minutes earlier.

Area forecast discussion, Aug 18, 3:49 PM EDT, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
349 PM EDT THU AUG 18 2011

.SHORT TERM...(TONIGHT THROUGH FRIDAY)...STILL IN ACTIVE PATTERN WITH
AMPLE MOISTURE AND INSTABILITY TO KEEP CHANCES OF STORMS IN
GENERAL. AFTERNOON CONVECTION TODAY SHOULD FADE THIS EVENING...BUT
LOOKING BACK TO LAST NIGHT...GOOD COVERAGE OF ELEVATED CONVECTION
OCCURRED IN OUR NORTHERN AREAS AND UPSTREAM INTO KY. MODEL SOUNDING
SHOWING THIS POTENTIAL LATE TONIGHT OVER THE NORTHEASTERN 1/2 TO
1/3 OF THE AREA...SO PUTTING IN HIGHER POPS THERE TONIGHT. WEAK
WAVE WASHES THROUGH...WITH WINDS TO SURFACE VEERING...THAT WILL
LESSEN POPS FOR FRIDAY. STAYED VERY CLOSE TO GUIDANCE ON TEMPS.

.LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)...A SHORTWAVE TRACKS
THROUGH THE REGION ON FRIDAY NIGHT AND SATURDAY. WILL KEEP THE
HIGHEST CHANCES ACROSS THE NORTHERN PORTIONS OF THE AREA WHERE THE
BEST MOISTURE AND LIFT IS EXPECTED. A FRONT ENTERS THE REGION ON
SUNDAY AND LINGERS INTO MONDAY. WILL KEEP THE CHANCE POPS GOING FOR
BOTH DAYS. MODELS DIVERGE FOR THE REMAINDER OF THE EXTENDED. WITH
STILL MUCH UNCERTAINTY ON TIMING...KEPT TUESDAY THROUGH THURSDAY
DRY FOR NOW. STAYED NEAR MEX/HPC GUIDANCE FOR TEMPERATURES.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             69  93  71  94  72 /  20  10  20  20  20
KNOXVILLE MCGHEE TYSON AIRPORT, TN  67  92  69  92  69 /  20  10  30  20  20
OAK RIDGE, TN                       67  92  68  91  68 /  20  20  30  20  20
TRI CITIES AIRPORT, TN              60  88  61  89  62 /  40  20  30  20  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

GM/GH
Hazardous weather outlook, Aug 18, 5:00 AM EDT, 11 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EDT THU AUG 18 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-191000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
500 AM EDT THU AUG 18 2011 /400 AM CDT THU AUG 18 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 18, 2:23 PM EDT, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
223 PM EDT THU AUG 18 2011

VAZ006-181900-
RUSSELL VA-
223 PM EDT THU AUG 18 2011

...SIGNIFICANT WEATHER ADVISORY FOR RUSSELL COUNTY UNTIL 300 PM
EDT...

AT 221 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTHEAST OF LEBANON...MOVING SOUTHEAST
AT 10 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ROSEDALE.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!

GM
Special weather statement, Aug 18, 3:54 PM EDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
354 PM EDT THU AUG 18 2011

VAZ006-182030-
RUSSELL VA-
354 PM EDT THU AUG 18 2011

...SIGNIFICANT WEATHER ADVISORY FOR RUSSELL COUNTY UNTIL 430 PM
EDT...

AT 348 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTHWEST OF CLEVELAND...OR 11 MILES WEST
OF LEBANON...MOVING SOUTHEAST AT 10 MPH.

SMALL HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...COLLINGWOOD AND
HANSONVILLE.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. A FLOOD ADVISORY IS IN EFFECT FOR THIS AREA AS
WELL.

GM
Special weather statement, Aug 18, 4:37 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
437 PM EDT THU AUG 18 2011

VAZ002-005-006-182100-
RUSSELL VA-SCOTT VA-WISE VA-
437 PM EDT THU AUG 18 2011

...SIGNIFICANT WEATHER ADVISORY FOR WISE...SCOTT AND RUSSELL COUNTIES
UNTIL 500 PM EDT...

AT 430 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES EAST OF WISE...MOVING SOUTHEAST AT 5
MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ST. PAUL AND
CASTLEWOOD.

IN ADDITION TO GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS
OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS
ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 3:26 PM EDTAreal Flood AdvisoryMRXRussell, Wise3 hr
Aug 18, 6:08 PM EDTAreal Flood AdvisoryMRXWise, City of Norton112 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.